Idaho, 2016Lightning Strike in Idaho, August 18, 2016
August 18, 2016 · NWS PIH · 1 event in 1 county or zone
A lightning strike on August 18th caused damage at the Carey School in Blaine County. |No events found.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike on August 18th caused damage at the Carey School in Blaine County. Problems occurred with the operations of the fire systems, the water irrigation system pump and the school district's connection to the heating and cooling systems.|No events found.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 18, 1:19 PM MST, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 18, 1:19 PM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
219 PM MDT THU AUG 18 2016
.SHORT TERM...Tonight through Sunday. Tstms developing this aftn
over the mtns in response to a weak upper trof over southeast ID.
Some of these tstms may produce gusty winds...but not much
rainfall. Tstms will diminish this eve as the upper trof moves out
of the area and the airmass stabilizes. A push of Canadian air
will push into MT this eve... then spill over the Divide by Fri
morning. This will result in brisk northeast winds on Fri...
especially in the upper Snake River Plain. The American Falls
Reservoir is particularly sensitive to northeast winds...so a lake
wind advisory has been issued for Fri. The cooler northwest flow
aloft continues thru Sat...but the Great Basin upper high builds
back up by Sun. This will push temps back up again.
.LONG TERM...Monday through Thursday. The upper high over the
Great Basin is pushed back down on Mon as a broad upper trof
dominates the Pac NW. The northwesterly flow keeps the monsoon
moisture to the south...so dry conditions are expected to continue
thru Thursday. Hedges
&&
.AVIATION...Expect Vicinity thunderstorms this afternoon into
early evening for all taf sites with a moist and unstable
atmosphere. KSUN and KIDA have best chance of seeing thunderstorms
on station. Expect gusty winds of around 30 mph in and around
thunderstorms. Tomorrow morning a dry cold front will bring gusty
Northeast winds across the TAF sites...particularly KIDA...KPIH and
to a lesser extent KBYI and KSUN. Wyatt
&&
.FIRE WEATHER...Instability and moisture will allow for isolated to
scattered thunderstorms this afternoon into early evening. A red
flag is in effect for lightning for all areas except the Southern
Sawtooths consisting of Western Lemhi and Custer counties and our
Southwest areas consisting of Cassia County and the Eastern Magic
valley where isolated thunderstorm coverage is expected instead.
Thunderstorms are already occurring over the Southern Central
mountains and Southern Pahsimeroi mountains. Thunderstorm outflows
of around 30 mph can be expected in addition to lightning. Look for
a dry cold front to sweep across the area tomorrow morning. Look for
Northeast winds to move across the area with gusts of 30 to 40 mph
especially for the Upper Snake river plain. The minimum relative
humidity will likely stay above 15 percent except for the Upper
Snake river plain where downslope winds will keep this area drier. A
red flag warning may be needed for tomorrow for the Upper Snake
river plain. Look for temperatures to drop today over yesterday and
drop even more on Friday. Temperatures will rebound Saturday into
Sunday as high pressure ridging builds back into the area. Monday
look for winds to start to increase ahead of the next system that
will graze our Northern areas on Tuesday. Tuesday look for moderate
winds and low relative humidity across the area. A red flag warning
will likely be needed Tuesday especially for our Northern areas.
Wyatt
&&
.PIH Watches/Warnings/Advisories...
Red Flag Warning until midnight MDT tonight for IDZ410-411-413-
422-476.
Lake Wind Advisory from 9 AM to 9 PM MDT Friday for IDZ021.
&&
In the hours before
Special weather statement, Aug 18, 1:44 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
244 PM MDT THU AUG 18 2016
IDZ019-020-182130-
UPPER SNAKE RIVER PLAIN ID-UPPER SNAKE HIGHLANDS ID-
244 PM MDT THU AUG 18 2016
...DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING
NORTHWESTERN TETON...NORTHEASTERN MADISON AND SOUTH CENTRAL FREMONT
COUNTIES UNTIL 330 PM MDT...
AT 244 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ASHTON RESERVOIR...MOVING SOUTH AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ASHTON...TETON...CHESTER...ASHTON RESERVOIR...ST ANTHONY...
NEWDALE AND NORTHERN SAINT ANTHONY SAND DUNES.
LAT...LON 4410 11175 4416 11150 4391 11130 4382 11165
TIME...MOT...LOC 2044Z 339DEG 13KT 4411 11161
HEDGES
Special weather statement, Aug 18, 2:22 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
322 PM MDT THU AUG 18 2016
IDZ017-018-020-031-032-182200-
SAWTOOTH MOUNTAINS ID-BIG AND LITTLE WOOD RIVER REGION ID-
UPPER SNAKE RIVER PLAIN ID-LOST RIVER/PASHIMEROI ID-
EASTERN MAGIC VALLEY ID-
322 PM MDT THU AUG 18 2016
...HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING
NORTHEASTERN LINCOLN...SOUTHEASTERN CUSTER...CENTRAL BLAINE...
SOUTHWESTERN BUTTE AND NORTH CENTRAL MINIDOKA COUNTIES UNTIL 400 PM
MDT...
AT 322 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LITTLE WOOD RESERVOIR...MOVING SOUTHEAST AT 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CAREY...LITTLE WOOD RESERVOIR...PICABO...CRATERS OF THE MOON AND
GARFIELD RANGER STATION.
LAT...LON 4316 11404 4359 11419 4368 11391 4337 11349
4320 11365
TIME...MOT...LOC 2122Z 299DEG 8KT 4350 11399
RSLocal storm report, Aug 18, 2:53 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
353 PM MDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM HAIL 1 NNE CAREY 43.31N 113.95W
08/18/2016 E0.75 INCH BLAINE ID TRAINED SPOTTER
DIME SIZE HAIL IN CAREY.
&&
RSURVICKLightning, Blaine
- When
- August 18, 3:00 PM MST to 3:25 PM MST
- Where
- Blaine County, Carey
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 43.300, -113.950
A lightning strike on August 18th caused damage at the Carey School in Blaine County. Problems occurred with the operations of the fire systems, the water irrigation system pump and the school district's connection to the heating and cooling systems.|No events found.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in New Mexico, August 18, 20162 deaths · 1 event
- Excessive Heat in Washington, August 18 to 20, 20161 death · 1 event
- Tornado and Hail in Minnesota, August 18, 2016$375,000 · EF0 · 10 events
- Damaging Winds in North Dakota, August 18, 2016$200,000 · 67 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, August 18, 2016$76,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Wisconsin, August 18, 2016$70,000 · 56 kt wind · 4 events
- Flash Flood and Damaging Winds in Georgia, August 18, 2016$31,000 · 60 kt wind · 4 events
- Flash Flooding in California, August 18 to 21, 2016$28,000 · 3 events
- Hail and Damaging Winds in North Dakota, August 18, 20161 in hail · 11 events
- Lightning Strike in South Carolina, August 18, 20161 injured · 1 event
- Flash Flooding and Hail in Nebraska, August 18, 20161.75 in hail · 9 events
- Hail and Damaging Winds in South Carolina, August 18, 201660 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658727.